Thunderstorm Wind, Washita
- When
- July 23, 1:00 PM CST
- Where
- Washita County, 4 mi WNW of Bessie
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.400, -99.050
Wind was measured by the Oklahoma Mesonet.
8 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 9:25 AM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1025 AM CDT FRI JUL 23 2004 SHOWERS CONTINUE TO DIMINISH SLOWLY THIS MORNING ACROSS OKLAHOMA AND A TINY PART OF WESTERN NORTH TEXAS. THIS TREND SHOULD CONTINUE INTO EARLY AFTERNOON... BEFORE REVERSING BY MID-AFTERNOON. THE CURRENT FORECAST HAS THIS MOSTLY ACCOUNTED FOR... BUT WILL PROBABLY TOUCH UP SOME OF THE DETAILS AROUND NOON WHEN TEMPORAL WORDING WILL NEED TO BE REMOVED FROM THE ZONE FORECASTS. 23 = CMS -------------------------- 322 AM CDT FRI JUL 23 2004 .DISCUSSION... DEEP AND PERSISTENT LIFT CONTINUES TO SUPPORT A LARGE AREA OF TSRA OVER KANSAS AND THE EASTERN OKLAHOMA PANHANDLE...WHICH IS NORTH OF A WEAK COLD FRONT ACROSS NORTHWEST OKLAHOMA AND NORTH OF REINFORCING OUTFLOW BOUNDARY THAT HAS PUSHED SOUTH OF AMARILLO. LATEST RUC/ETA SHOW THIS TREND PERSISTING THROUGH THE MORNING WITH VERY LITTLE MOVEMENT...BUT SOME SOUTHEAST PROPAGATION IS EXPECTED AS OUTFLOW PUSHES SURFACE BOUNDARY FARTHER SOUTHWARD. HIGH POPS WILL BE MAINTAINED FOR THESE AREAS THIS MORNING...WITH ADDITIONAL DEVELOPMENT EXPECTED BY AFTERNOON AS THE ATMOSPHERE DESTABILIZES AND AGAIN TONIGHT NORTH OF THE FRONT. GIVEN STRONG AND DEEP LIFT ALONG WITH A WEAK WIND FIELD...HEAVY RAIN IS A CONCERN AND WILL CONTINUE THIS WORDING IN THE ZONES THROUGH TONIGHT AND POSSIBLY SATURDAY. THE FRONT IS STILL EXPECTED TO PROGRESS SOUTHWARD BUT APPEARS SLOWER AND SLIGHTLY WEAKER THAN IN PREVIOUS RUNS AND MAY REMAIN ACROSS THE FORECAST AREA FOR SEVERAL PERIODS BEFORE EVENTUALLY CLEARING THE AREA SATURDAY NIGHT/SUNDAY. LOW POPS CONTINUE EVEN AFTER THE FRONT PASSES WITH THE POTENTIAL FOR LIFT AND MOISTURE TO PERSIST ABOVE THE SURFACE BOUNDARY AS THE MID/UPPER TROUGH REMAINS NORTHWEST OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 91 67 79 65 / 30 60 60 40 HOBART OK 89 66 79 65 / 40 70 60 30 WICHITA FALLS TX 98 69 86 68 / 20 30 50 40 GAGE OK 73 60 70 59 / 90 90 60 20 PONCA CITY OK 84 63 75 62 / 50 90 60 30 DURANT OK 98 73 87 68 / 0 20 40 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && JAMES
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI JUL 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED.
DISCUSSION...
A COLD FRONT... THAT EXTENDED FROM NORTH-CENTRAL INTO WEST-CENTRAL
OKLAHOMA AT NOON... WILL ADVANCE SLOWLY TOWARD THE SOUTH THROUGH
TONIGHT. STORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT... MAINLY NEAR AND NORTH OF THE FRONT. WEAK VERTICAL WIND
SHEAR AND LIMITED INSTABILITY SHOULD KEEP SEVERE STORM CHANCES LOW.
HOWEVER...SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OF 40 MPH AND HEAVY RAIN. THUNDERSTORMS MAY
EVENTUALLY DEVELOP INTO ONE OR MORE THUNDERSTORM CLUSTERS LATER
TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE SATURDAY ACROSS OKLAHOMA AND
WESTERN NORTH... WITH THE BEST CHANCES SHIFTING SOUTH AS THE FRONT
MOVES DEEPER INTO TEXAS. CHANCES FOR THUNDERSTORMS WILL RESUME
TUESDAY AND CONTINUE THROUGH THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
CMSThe Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
8 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Wind was measured by the Oklahoma Mesonet.
Strong winds blew the roof off a pet hospital near the intersection of Van Buren and West Chestnut.
Tree limbs of approximately 3.5 inches in diameter from a healthy tree were downed approximately 1.5 miles east of the University of Oklahoma main campus.
Strong to severe thunderstorms dumped heavy rains over Garfield County, and produced both nuisance flooding and some flash flooding in the area during the afternoon of July 23. Flash flooding and street flooding was reported on the east side of Enid, which stranded some motorists. A street along the entrance to Vance Air Force Base also flooded briefly during this time.
Wind was measured by the Oklahoma Mesonet.
A bradford pear tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414081, 5414082, 5414143, 5414151, 5414144, 5414145, 5414146, 5414147, 5414148, 5414149, 5414150.